Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 36, NWS Gaylord, MI

August 24, 2023Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 24, 2023, 6:21 PM EDT for Gladwin County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2023, 6:21 PM EDT (22:21 UTC)
Expired
Aug 24, 2023, 7:00 PM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS53 KAPX 242221
SVRAPX
MIC051-242300-
/O.NEW.KAPX.SV.W.0036.230824T2221Z-230824T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
621 PM EDT Thu Aug 24 2023

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southern Gladwin County in northern Michigan...

* Until 700 PM EDT.

* At 620 PM EDT, a severe thunderstorm was located over Beaverton, or
  near Gladwin, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

If on or near an inland lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4404 8460 4401 8417 4393 8416 4386 8416
      4385 8417 4385 8416 4383 8416 4383 8436
      4381 8437 4382 8460
TIME...MOT...LOC 2220Z 283DEG 28KT 4390 8451 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HAD
2 follow-up statements
313 
WWUS53 KAPX 242239
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
639 PM EDT Thu Aug 24 2023

MIC051-242300-
/O.CON.KAPX.SV.W.0036.000000T0000Z-230824T2300Z/
Gladwin MI-
639 PM EDT Thu Aug 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN GLADWIN COUNTY...

At 637 PM EDT, a severe thunderstorm was located near Winegars, or 11
miles southeast of Gladwin, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near an inland lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4404 8460 4398 8417 4393 8416 4386 8416
      4385 8417 4385 8416 4383 8416 4383 8436
      4381 8437 4382 8460
TIME...MOT...LOC 2237Z 283DEG 28KT 4387 8433 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HAD
503 
WWUS53 KAPX 242257
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
657 PM EDT Thu Aug 24 2023

MIC051-242306-
/O.EXP.KAPX.SV.W.0036.000000T0000Z-230824T2300Z/
Gladwin MI-
657 PM EDT Thu Aug 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GLADWIN COUNTY WILL
EXPIRE AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.

LAT...LON 4404 8460 4398 8417 4393 8416 4386 8416
      4385 8417 4385 8416 4383 8416 4383 8436
      4381 8437 4382 8460
TIME...MOT...LOC 2256Z 283DEG 28KT 4384 8416 

$$

HAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:36 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 24, 2:36 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
236 PM EDT Thu Aug 24 2023

.NEAR TERM...(Through Tonight)
Issued at 232 PM EDT Thu Aug 24 2023

High Impact Weather Potential: Isolated severe storm remains
possible this afternoon, mainly near/south of M-55.

Pattern Synopsis/Forecast: Impressive mid-upper level ridging
remains in place across much of the southern and central CONUS with
northwest upper flow continuing across the Great Lakes region.
Weak/subtle shortwave noted upstream across eastern WI and the
central U.P. that's expected to swing across lower Michigan later
this afternoon/evening. At the surface, slow northward moving warm
front continues to approach the forecast area from the south early
this afternoon...likely not making much more northward progress
before shifting back downstate as an effective cold front late this
afternoon. Higher surface pressures drift back into northern
Michgian from the northwest tonight.

Primary Forecast Concerns: Shower/storm coverage and strength
through this evening.

Decent atmospheric recovery underway across parts of far southern
lower MI thus far today that's allowed the aforementioned frontal
boundary to mix northward to near the southern reaches of the
forecast area this afternoon. Some scattered shower and perhaps a
few isolated storms expected this afternoon north of that
boundary, but focus will largely revolve around potential for more
robust convective development near and especially south of the
M-55 corridor as we head through the evening hours.

Latest hi-res suite continues to paint upwards of 3,000 J/kg MLCAPE
in place south of M-55 in the presence of deep layer bulk shear
circa 40 kts. Support given from the aforementioned surface boundary
and incoming wave aloft with latest trends suggesting convective
initiation holds off until between 22-00z. Suspect that the vast
majority, if not all, of this development will initiate south of the
CWA border, but there remains enough support to continue the mention
of a low chance for initiation to occur near the M-55 corridor.  Any
initial discrete development across mid-Michigan will most certainly
be capable of producing damaging winds and large hail, before
current confidence lies in upscale growth as convection nears
southeast MI.

Higher surface pressure works its way in overnight from the
northwest, although lots of low clouds anticipated to stick around
for the majority of the night. At least some patchy drizzle and fog
likely once again. Lows largely in the 60s.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 232 PM EDT Thu Aug 24 2023

High Impact Weather Potential:  Isolated thunderstorms possible late
Friday/Friday evening.

Pattern Forecast: Impressive heat dome remains across the south-
central U.S. at the start of the period Friday...eventually breaking
down this weekend. Northwest upper-level flow continues to prevail
aloft locally with a well-defined shortwave across Manitoba and the
northern Plains expected to trek eastward across the western Great
Lakes late Friday into Friday night. Heights rebound this weekend in
the wake of that wave before another shortwave is expected to
approach from the northwest by late in the forecast period.

Primary Forecast Concerns: Precip chances late Friday - Friday
night. Any lingering activity Saturday?

Low clouds, patchy drizzle/fog may be in place across the majority
of northern Michigan to start the period Friday morning; however,
some improvement is anticipated as we head through the morning hours
with a gradual retreat of the persistent capping inversion and EML.
Expecting at least some sun to prevail by midday into the afternoon
hours as high temperatures span the 70s area-wide. More changes in
the offing by late Friday afternoon into Friday night as the
aforementioned shortwave and attendant surface reflection approach
from the northwest. Current confidence lies in a solution that
builds isolated to scattered showers/storms across eastern upper
Michigan toward mid-late afternoon. Given this should be occurring
in an environment characterized by up to 1,000 J/kg MLCAPE with
roughly 50 kts of bulk shear, it's certainly in the realm of
possibilities for a strong-severe storm. Some uncertainties with how
convection evolves around northern lower, but latest trends suggest
a noted diminishing trend with southward extent through the evening
and early overnight hours.

Associated frontal boundary clears the forecast area entirely Friday
night with cooler/drier air advecting in from the north through the
day Saturday. More sun expected through the day with the possible
exception near Saginaw Bay as low-level moisture may hang tough at
least through midday. High pressure settles overhead for Saturday
night - Sunday with clear skies anticipated.

High temperatures Saturday and Sunday ranging from the upper 60s to
mid-70s.&&

.LONG TERM...(Sunday night through Thursday)
Issued at 232 PM EDT Thu Aug 24 2023

High Impact Weather Potential...Minimal.

Monday will begin the forecast period relatively dry, before an
upstream developing trough moves into the region. Heights begin to
lower Monday night-Tuesday, bringing cooler temperatures (60s)
and precipitation chances to the CWA. An upstream mid-level ridge
then begins to settle into the region for the rest of the
forecast period. This pattern supports high pressure and dry
weather for Wednesday and Thursday. Northwest flow will keep
temperatures near normal with highs in the 70s for most areas and
lows in the lower 50s and upper 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 140 PM EDT Thu Aug 24 2023

MVFR to LIFR cigs/vsbys continue as low clouds remain socked in
across northern Michigan. Improvement to primarily MVFR may occur
briefly this afternoon; however, additional IFR to LIFR cigs are
expected for the night ahead, along with some potential for patchy
drizzle/fog resulting in vsby reduction. Improvement eventually
expected Friday, especially late in the TAF period.

&&

.MARINE...
Issued at 232 PM EDT Thu Aug 24 2023

Winds and waves are expected to remain below advisory criteria
through the rest of the work week. An isolated shower/storm remains
possible this afternoon/evening and again late Friday. Occasional
reductions in visibility likely from patchy fog again tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Aug 24, 3:00 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
300 PM EDT Thu Aug 24 2023

MIZ016>018-020>036-041-042-086>088-095>099-251900-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
300 PM EDT Thu Aug 24 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be possible Friday afternoon and Friday
evening across eastern upper and far northern lower Michigan. A
locally stronger storm cannot entirely be ruled out, with primary
threats being strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
300 PM EDT Thu Aug 24 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be possible Friday afternoon and
evening. A locally stronger storm cannot entirely be ruled out, with
primary threats being strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

For more information visit http://weather.gov/gaylord.

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.